• We in Social Networks



  • Pages

  • Recent Posts

  • Tags

  • Categories

  • Drugs and Smoking – Life with Diabetes

    Drugs

    drugs

    My son was told that people with diabetes should not use Betnovate cream because it contains steroids. Is this true and why?

    It is best to avoid using powerful steroid creams such as Betnovate unless there is a serious skin condition. Very often a weak steroid preparation or some bland ointment is just as effective in clearing up mild patches of eczema and other rashes. Unfortunately, too often the very strong steroids are used first, instead of as a last resort. These strong steroids can be absorbed into the body through the skin and lead to a number of unwanted side effects. This applies to all people with skin problems and not just people with diabetes. One of the side effects of steroids is a rise in the blood glucose level. Thus, someone without diabetes may develop it while taking steroids and a person treated with diet only may need to go onto tablets or insulin.

    If there are good medical reasons for your son to take steroids, in whatever form, he should test his blood for signs of poor control. If he is already taking insulin, the dose may need to be increased.

    My wife suffers from bad indigestion. She is afraid to take indigestion tablets in case they upset her diabetes. Can you advise her what to do?

    Indigestion tablets and medicines do not upset diabetes.

    Is it safe to take water tablets with diabetes?

    Water tablets (diuretics) are given to people who are retaining too much fluid in the body. This fluid retention may happen in heart failure and cause swelling of the ankles or shortness of breath. Diuretics are usually very effective but, as a side effect, they may cause a slight increase in the blood glucose. This is especially true of the milder diuretics from the thiazide group, such as Navidrex. The increase in glucose is only slight but can sometimes mean that someone with diabetes controlled by diet alone may need to take tablets. People already on insulin are not affected by diuretics. The thiazide group of tablets is also used in the treatment of raised blood pressure.

    I have been on insulin for diabetes for seven years. I was recently found to have raised blood pressure and was given tablets, called beta-blockers, by my doctor. Since then I have had a bad hypo in which I collapsed without the normal warning signs of sweating, shaking, etc. Could the blood pressure tablets have caused this severe hypo?

    Beta-blockers are widely used for the treatment of high blood pressure and certain heart conditions. They have an ‘anti-adrenaline’ effect, which theoretically could damp down the normal ‘adrenaline’ response to a hypo. However, research has shown that beta-blockers do not reduce the adrenaline warning of a hypo. Some beta-blockers have been designed to have their effect mainly on the heart without blocking the general adrenaline reaction. These selective beta-blockers, such as atenolol or bisoprolol, are theoretically safer for people taking insulin.

    Is there any special cough mixture for people with diabetes?

    There are various sugar-free cough mixtures that can be bought from your chemist. However, there is only a tiny bit of sugar in a dose of ordinary cough mixture and this amount will not have any appreciable effect on the level of blood glucose.

    Please could you give me a list of tablets or medicines that may interfere with my diabetes?

    The important medicines that affect diabetes have already been discussed in this section. There are no medicines that must never be used but the following might increase the blood glucose and upset your control:

    • steroids (e.g. prednisolone, Betnovate ointment, Becotide inhaler) may cause a rise in blood glucose level but inhalers or ointment will only have this effect if taken in large doses;
    • thiazide diuretics (e.g. bendroflumethiazide);
    • the contraceptive pill;
    • hormone replacement therapy;
    • certain bronchodilators (e.g. Ventolin) might have a slight effect of raising the blood glucose;
    • growth hormone treatment.

    Smoking

    Smoking

    When my doctor diagnosed diabetes, he told me to stop smoking. Could you tell me if there is a particular health hazard associated with smoking and diabetes? The problem is made worse for me by the fact that I have to lose weight and, if I stop smoking, I will do just the opposite.

    Smoking is a danger, both to the lungs and because of the risk of increased arterial disease, which affects anyone who smokes. Someone with longstanding diabetes is at risk of problems with poor blood circulation, and it is unwise to increase this risk by continuing to smoke. If the discovery that you have diabetes has come as a nasty shock, you could turn it to your advantage and decide to make important changes in lifestyle, by eating less and giving up cigarettes. It may be a lot to ask, but many people manage to carry out this ‘double’. It won’t kill you – on the contrary, you may live longer.

    There is a lot of support available now for people who want to give up smoking, and your GP or practice nurse should be able to offer you advice on whom to contact. They may run a group or clinic to help you quit. Some people are helped by nicotine gum or patches and we deal with these in a later question in this section.

    Since my husband, who has had diabetes for 23 years, has stopped smoking, he has had high blood glucose tests. Why is this?

    Your husband should be congratulated for giving up smoking. Most people who give up smoking put on weight, on average 4 kg (9 lb). This is because cigarettes suppress the appetite and make the body operate less efficiently, thus burning up more fuel (food). If your husband has put on weight, this explains his higher blood glucose levels. He should try to reduce weight to improve his diabetes. If he is already thin and his blood glucose levels are high then he will have to take tablets or insulin to get his diabetes under control.